Amyloidosis, Evans syndrome and management options of lymphoplasmacytic lymphoma

Celalettin Ustun, Natasha Savage, Elizabeth Manaloor, Chandra Kunavarapu, Anand Jillella

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 77-year-old man presented with Evans syndrome (ES), hard palate thickening, gastrointestinal (GI) hemorrhage, acute myocardial infarction (AMI) and pleural and pericardial effusions. The patient responded well to emergent ES treatment with high-dose steroids and intravenous immunoglobulin. Investigation revealed lymphoplasmacytic lymphoma (LPL) as well as amyloidosis in the hard palate, lymph nodes, and pericardium. Considering his age, nonmyelosuppressive agents were administered, with the exception of dose-reduced cyclophosphamide. The patient developed neutropenic fever, atrial fibrillation and subsequently died. This report describes the first LPL patient with ES. LPL is generally an indolent disease. However, as in our patient, it can be life threatening because of its complications. ES contributed to his GI hemorrhage, severe anemia, and thus AMI at the time of presentation. Probable cardiac amyloidosis played a role in the latter phase (i.e. cardiac arrhythmia and hypotension during sepsis). Although rare, the presence of ES and amyloidosis should be investigated diligently in elderly LPL patients. Instead of aggressive myelosuppressive chemotherapy agents, targeted therapies might be considered in these fragile patients.

Original languageEnglish (US)
Pages (from-to)42-46
Number of pages5
JournalAmyloid
Volume16
Issue number1
DOIs
StatePublished - Mar 1 2009

Fingerprint

Amyloidosis
Lymphoma
Hard Palate
Gastrointestinal Hemorrhage
Myocardial Infarction
Pericardial Effusion
Pericardium
Intravenous Immunoglobulins
Pleural Effusion
Hypotension
Cyclophosphamide
Atrial Fibrillation
Evans Syndrome
Cardiac Arrhythmias
Anemia
Sepsis
Fever
Lymph Nodes
Steroids
Drug Therapy

Keywords

  • Autoimmune hemolytic anemia
  • Evans syndrome
  • Lymphoplasmacytic lymphoma
  • Primary amyloidosis
  • Waldenstrom's macroglubinemia

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Amyloidosis, Evans syndrome and management options of lymphoplasmacytic lymphoma. / Ustun, Celalettin; Savage, Natasha; Manaloor, Elizabeth; Kunavarapu, Chandra; Jillella, Anand.

In: Amyloid, Vol. 16, No. 1, 01.03.2009, p. 42-46.

Research output: Contribution to journalArticle

Ustun, Celalettin ; Savage, Natasha ; Manaloor, Elizabeth ; Kunavarapu, Chandra ; Jillella, Anand. / Amyloidosis, Evans syndrome and management options of lymphoplasmacytic lymphoma. In: Amyloid. 2009 ; Vol. 16, No. 1. pp. 42-46.
@article{e6f4d3d4947f46f2b914e1b2776224d4,
title = "Amyloidosis, Evans syndrome and management options of lymphoplasmacytic lymphoma",
abstract = "A 77-year-old man presented with Evans syndrome (ES), hard palate thickening, gastrointestinal (GI) hemorrhage, acute myocardial infarction (AMI) and pleural and pericardial effusions. The patient responded well to emergent ES treatment with high-dose steroids and intravenous immunoglobulin. Investigation revealed lymphoplasmacytic lymphoma (LPL) as well as amyloidosis in the hard palate, lymph nodes, and pericardium. Considering his age, nonmyelosuppressive agents were administered, with the exception of dose-reduced cyclophosphamide. The patient developed neutropenic fever, atrial fibrillation and subsequently died. This report describes the first LPL patient with ES. LPL is generally an indolent disease. However, as in our patient, it can be life threatening because of its complications. ES contributed to his GI hemorrhage, severe anemia, and thus AMI at the time of presentation. Probable cardiac amyloidosis played a role in the latter phase (i.e. cardiac arrhythmia and hypotension during sepsis). Although rare, the presence of ES and amyloidosis should be investigated diligently in elderly LPL patients. Instead of aggressive myelosuppressive chemotherapy agents, targeted therapies might be considered in these fragile patients.",
keywords = "Autoimmune hemolytic anemia, Evans syndrome, Lymphoplasmacytic lymphoma, Primary amyloidosis, Waldenstrom's macroglubinemia",
author = "Celalettin Ustun and Natasha Savage and Elizabeth Manaloor and Chandra Kunavarapu and Anand Jillella",
year = "2009",
month = "3",
day = "1",
doi = "10.1080/13506120802676815",
language = "English (US)",
volume = "16",
pages = "42--46",
journal = "Amyloid : the international journal of experimental and clinical investigation : the official journal of the International Society of Amyloidosis",
issn = "1350-6129",
publisher = "Informa Healthcare",
number = "1",

}

TY - JOUR

T1 - Amyloidosis, Evans syndrome and management options of lymphoplasmacytic lymphoma

AU - Ustun, Celalettin

AU - Savage, Natasha

AU - Manaloor, Elizabeth

AU - Kunavarapu, Chandra

AU - Jillella, Anand

PY - 2009/3/1

Y1 - 2009/3/1

N2 - A 77-year-old man presented with Evans syndrome (ES), hard palate thickening, gastrointestinal (GI) hemorrhage, acute myocardial infarction (AMI) and pleural and pericardial effusions. The patient responded well to emergent ES treatment with high-dose steroids and intravenous immunoglobulin. Investigation revealed lymphoplasmacytic lymphoma (LPL) as well as amyloidosis in the hard palate, lymph nodes, and pericardium. Considering his age, nonmyelosuppressive agents were administered, with the exception of dose-reduced cyclophosphamide. The patient developed neutropenic fever, atrial fibrillation and subsequently died. This report describes the first LPL patient with ES. LPL is generally an indolent disease. However, as in our patient, it can be life threatening because of its complications. ES contributed to his GI hemorrhage, severe anemia, and thus AMI at the time of presentation. Probable cardiac amyloidosis played a role in the latter phase (i.e. cardiac arrhythmia and hypotension during sepsis). Although rare, the presence of ES and amyloidosis should be investigated diligently in elderly LPL patients. Instead of aggressive myelosuppressive chemotherapy agents, targeted therapies might be considered in these fragile patients.

AB - A 77-year-old man presented with Evans syndrome (ES), hard palate thickening, gastrointestinal (GI) hemorrhage, acute myocardial infarction (AMI) and pleural and pericardial effusions. The patient responded well to emergent ES treatment with high-dose steroids and intravenous immunoglobulin. Investigation revealed lymphoplasmacytic lymphoma (LPL) as well as amyloidosis in the hard palate, lymph nodes, and pericardium. Considering his age, nonmyelosuppressive agents were administered, with the exception of dose-reduced cyclophosphamide. The patient developed neutropenic fever, atrial fibrillation and subsequently died. This report describes the first LPL patient with ES. LPL is generally an indolent disease. However, as in our patient, it can be life threatening because of its complications. ES contributed to his GI hemorrhage, severe anemia, and thus AMI at the time of presentation. Probable cardiac amyloidosis played a role in the latter phase (i.e. cardiac arrhythmia and hypotension during sepsis). Although rare, the presence of ES and amyloidosis should be investigated diligently in elderly LPL patients. Instead of aggressive myelosuppressive chemotherapy agents, targeted therapies might be considered in these fragile patients.

KW - Autoimmune hemolytic anemia

KW - Evans syndrome

KW - Lymphoplasmacytic lymphoma

KW - Primary amyloidosis

KW - Waldenstrom's macroglubinemia

UR - http://www.scopus.com/inward/record.url?scp=65449117646&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=65449117646&partnerID=8YFLogxK

U2 - 10.1080/13506120802676815

DO - 10.1080/13506120802676815

M3 - Article

VL - 16

SP - 42

EP - 46

JO - Amyloid : the international journal of experimental and clinical investigation : the official journal of the International Society of Amyloidosis

JF - Amyloid : the international journal of experimental and clinical investigation : the official journal of the International Society of Amyloidosis

SN - 1350-6129

IS - 1

ER -